Illinois, 2016

Heat in Illinois, June 23, 2016

June 23, 2016 · NWS PAH · 19 events in 19 counties and zones

South of a stationary front draped across central Illinois, potentially hazardous heat and humidity was observed over southern Illinois. Afternoon heat indices peaked around 105 degrees.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

South of a stationary front draped across central Illinois, potentially hazardous heat and humidity was observed over southern Illinois. Afternoon heat indices peaked around 105 degrees. At the Carbondale airport, the highest hourly heat index reading was 105 degrees. Other maximum hourly heat index readings included 107 at Mount Vernon, 108 at Marion, and 109 at Harrisburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 5:23 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 23, 5:23 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
623 AM CDT THU JUN 23 2016

.SHORT TERM...(Today through Saturday night)
Issued at 310 AM CDT Thu Jun 23 2016

Hazard highlights today/tonight. There could be a few severe
storms this afternoon and evening. A Heat Advisory will be in
effect today.

Warm start to the day with lows in the upper 70s near 80. Temps
will quickly rise through the morning, without much cloud cover,
and with trajectories SW to WSW. This coupled with 70s dew points
means highest heat index values around 105F. Some areas may be a
degree or two above or below. But given it'll be the 2nd
consecutive day, an Advisory seems warranted. Convection and
clouds may have an effect on Advisory level heat this afternoon.
That can be addressed accordingly. Front will be near I-64 early
this afternoon, pushing south into the northern 1/3 of the area
this evening. The airmass is forecast to be extremely unstable.
Best shear/wind fields will be from the EVV tri-state area ENE,
weakening to the west. However given the degree of instability,
strong to possibly severe storms forecast with damaging winds and
marginally severe hail possible. Locally heavy rain possible too.
Will use isolated/scattered coverage terminology for now given
uncertainty. Decent WSW breeze today, but do not plan on any Lake
Wind Advisory given trajectories and marginal values.

Convective chances push south tonight, and end from southern IL
into southwest IN. The front should be across SEMO, WRN KY by 12z
Friday. Chance PoPs Friday will be mainly over SEMO. Dry
elsewhere. Will carry a low/slight chance PoP and progress the
chances from west to east Friday night through Saturday night
driven by a weak mid level feature that will move from MO and
across the area, and some support from the stalled boundary that
should become a warm front with time. Still on the hot side Friday
and Saturday, but not as hot as today.

.LONG TERM...(Sunday through Wednesday)
Issued at 310 AM CDT Thu Jun 23 2016

At the beginning of the extended forecast period, mid level
shortwave energy in the northern stream was forecast by the medium
range models to move eastward toward the eastern seaboard. This will
combine with the moist, unstable atmosphere that should be over the
PAH forecast area through the weekend/at least part of Monday. Thus,
scattered showers and tstms should be able to develop mainly in the
heat and humidity of the afternoons.

The deterministic models were in fairly good agreement with the
overall flow pattern aloft. However, the 00Z ECMWF/CMC appear to
have a singular band of clouds/pcpn associated with a sfc wind shift
to the north early Tuesday, while the GFS depicts two separate bands
of clouds/pcpn, one occurring much earlier than the ECMWF/CMC
solution. The non-GFS solution seemed more realistic, as there did
not seem to be enough energy aloft to significantly alter the sfc
pattern until early Tuesday, when a lobe of shortwave energy
centered over eastern Canada and the Great Lakes swings through
(which the models generally agree on). Thus, by Monday night, PoPs
should begin to decrease as the true airmass change to drier cooler
conditions begins to occur. We tried to downplay PoPs a bit from the
initialization blend starting Tue because of this apparently likely
scenario. PoPs will not be zero everywhere, however. By Wednesday
(Day 7), an overrunning pattern might begin to set up, enabling
enough lift for perhaps widely scattered showers and tstms, mainly
in the western half of the region.

Temps are expected to drop back to seasonable levels by Day 7, with
dewpoints back into the more comfortable 60s.

&&

.AVIATION...
Issued at 623 AM CDT Thu Jun 23 2016

Generally VFR conditions with some 5-10k/ft clouds scattered
ahead of a front that will reach Interstate 64 by this afternoon.
Gusty SW winds ahead of the front 10 kts, some gusts up to 20 kts
or so. Will have low end mention of TSRA in the terminal forecasts
later today, this evening as the front continues to move slowly
south. Winds should let up tonight. Lower cigs, vsby conditions
will occur if any of the storms affect the terminals directly.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 5 PM CDT this afternoon for ILZ075>078-
     080>094.

MO...Heat Advisory until 5 PM CDT this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Heat Advisory until 5 PM CDT this afternoon for INZ081-082-
     085>088.

KY...Heat Advisory until 5 PM CDT this afternoon for KYZ001>022.

&&
Hazardous weather outlook, Jun 23, 2:36 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT THU JUN 23 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY TODAY. MAX HEAT INDEX VALUES AROUND 105 DEGREES MOST
AREAS.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM MIDDAY ON
INTO THE EVENING. DAMAGING WINDS AND MARGINALLY SEVERE HAIL
POSSIBLE ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTHEAST MISSOURI AND FAR
WEST KENTUCKY FRIDAY. FOR SATURDAY THROUGH WEDNESDAY...ON AND OFF
THUNDERSTORM CHANCES CONTINUE...WITH THE BEST CHANCE MONDAY.
STRONG STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH EARLY
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 23, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636070, 636071, 636072, 636073, 636074, 636075, 636076, 636077, 636078, 636079, 636080, 636081, 636082, 636083, 636084, 636085, 636086, 636087, 636088.